New Jersey, 2014

Flood in New Jersey, February 22 to 24, 2014

February 22 to 24, 2014 · NWS PHI · 1 event in 1 county or zone

Melting snow caused minor flooding along sections of the Millstone River from the 22nd through the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Melting snow caused minor flooding along sections of the Millstone River from the 22nd through the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 3:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 22, 3:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EST SAT FEB 22 2014

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EASTWARD TONIGHT. A COLD FRONT IS
EXPECTED TO APPROACH FROM THE NORTHWEST SUNDAY MORNING AND IT
SHOULD PASS THROUGH OUR REGION DURING THE AFTERNOON AND EVENING
HOURS. A WEAK DISTURBANCE WILL CROSS THE REGION SUNDAY NIGHT. THEN
HIGH PRESSURE WILL BUILD IN FOR MONDAY INTO MONDAY NIGHT. AN AREA OF
LOW PRESSURE IS FORECAST TO DEVELOP OVER THE CAROLINAS TUESDAY
NIGHT, BEFORE MOVING OFF THE MIDDLE ATLANTIC COAST EARLY WEDNESDAY
MORNING. THE LOW SHOULD PASS TO OUR SOUTHEAST AND EAST WEDNESDAY.
COLD HIGH PRESSURE WILL THEN MOVE IN FOR LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FAIR WEATHER IS EXPECTED ACROSS THE AREA TONIGHT. HIGH PRESSURE OVER
THE CAROLINAS WILL SLIDE EAST TONIGHT. A DECENT PRESSURE GRADIENT
WILL KEEP SOME GUSTY WINDS ACROSS THE REGION EARLY, BEFORE SETTLING
OVERNIGHT. SKY COVER WILL BE CLR EARLY, THEN SOME INCREASING HIGH
CLOUDS OVERNIGHT. LOWS WERE MOSTLY ALIGNED WITH MAV MOS, BUT
ADJUSTED DOWN ACROSS THE N/W AREAS, WHERE AMPLE SNOW COVER REMAINS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A CONTINUATION OF FAIR WEATHER EXPECTED. CLOUDS WILL INCREASE OVER
THE AREA AS HIGH PRESSURE MOVES AWAY FROM THE REGION AND A WEAK COLD
FRONT APPROACHES FROM THE N/W. PCPN IS NOT EXPECTED DURING THE
MORNING, BUT A FEW SCT SHOWERS MAY DEVELOP N/W DURING THE AFTERNOON.
POPS INCREASE TO 30/40 BY 00Z MONDAY ACROSS THOSE AREAS. TEMPS WILL
BE WARM ENOUGH FOR RAIN SHOWERS. AMTS WILL BE ONLY A FEW HUNDREDTHS
OF AN INCH. HIGH TEMPS WILL BE ABOVE NORMAL WITH MID/UPPER 40S
NORTH/WEST AND MID/UPPER 50S SOUTH/EAST. ACROSS THE DEL VALLEY,
HIGHS WILL MOSTLY BE IN THE LOW 50S. WINDS WILL BE SW EARLY, THEN
SHIFT TO W/NW LATE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AFTER A CFP DURING FRI EVE, A WK SYS WILL CROSS THE REGION SUN
NIGHT BEFORE STRONG HIGH PRESSURE MOVES INTO THE AREA. TEMPS WILL
BE QUITE WARM ON SUN, SO AS TEMPS DROP BEHIND THE CFP, WE
ENCOUNTER THE TEMPS AND PRECIP TYPE PROBLEM ONCE AGAIN.

CLEARLY AT THE ONSET PRECIP WILL BE ALL RAIN EVERYWHERE, BUT AS
TEMPS FALL OVERNIGHT THE PRECIP WILL BEGIN TO MIX WITH AND CHANGE
TO SNOW FROM NW TO SE. THE BIG QUESTION, OF COURSE IS HOW LOW DO
TEMPS GET FROM THE I-95 CORRIDOR S AND E AND HOW MUCH PRECIP IS
LEFT IF THEY WERE TO GET COLD ENOUGH BY DAYBREAK. THE MDLS ARE IN
DECENT AGREEMENT THAT THE PRECIP IS BASICALLY OVER BY DAYBREAK, IF
NOT SOONER. REGARDLESS, THIS IS A QUICK SHOT OF PRECIP AND ANY
ACCUMULATIONS SHOULD BE LIGHT.

THEN, A LARGE AREA OF HIGH PRESSURE WILL BUILD BACK IN FOR THE
SECOND HALF OF MON INTO MON NIGHT (HAVEN'T WE HEARD THIS SONG
BEFORE??)

BY EARLY TUE, A WK S/W COULD BRING SOME LIGHT SNOW AGAIN, MAINLY
TO WRN AREAS, BUT GUID IS NOT ALL IN AGREEMENT ON THIS, BUT AGAIN
OVERALL QPF IS LOW. FOR NOW, WILL CONTINUE CARRYING LOW POPS.

AFTER THIS, ATTN TURNS ONCE AGAIN TO LOW PRESSURE IN THE GLFMEX
TUE NIGHT THAT MOVES OFF THE CAROLINA CST ERLY WED. THEN IT MOVES
NEWD TWD THE CAN MARITIMES DURG THE DAY ON WED. THE GFS AND CMC
HAVE A MORE EWD TRACK WHICH WOULD BRING MINIMAL IMPACT TO THE
AREA. THE ECMWF, ON THE OTHER HAND HAS A MORE WWD TRACK WHICH
WOULD BRING SNOW. BASED ON OUR TRACK RECORD THIS WINTER OF MORE
WWD TRACKS AND THE ECMWF'S PERFORMANCE OF LATE, THE ECMWF SEEMS
LIKE THE BETTER SOLN. IT IS INTERESTING TO NOTE THAT THE NORMALLY
GOOD UKMET IS DOWNPLAYING THIS SYS AS WELL. SO WHILE WE WILL
CONTINUE TO TREND TWD THE ECMWF, CONFIDENCE IS NOT ALL THAT HIGH
ATTM. THIS DOES LOOK TO BE A FAIRLY QUICK MOVING SYS. BASED ON ITS
CURRENT TRACK(FAMOUS LAST WORDS...) IT WOULD SEEM TO BE A HIGH END
ADVY LOW END WRNG EVENT. HOWEVER, AS WE HAVE SEEN ALL WINTER,
THESE THINGS SEEM TO RAMP UP AS THE EVENT APPROACHES. WE WILL SEE
IF THOSE TRENDS CONTINUE.

ADDITIONALLY, WE ARE COMING INTO THAT TIME OF YEAR WHEN SNOW
FALLING DURG THE DAY SOMETIMES HAS A HARD TIME ACCUMULATING UNLESS
IT COMES DOWN HARD. GRANTED, THIS AMS LOOKS TO BE COLD, BUT ITS
NOT ERLY JAN ANYMORE. CERTAINLY OVER SRN AND ERN AREAS THERE COULD
BE SOME MIXED PRECIP AND EVEN SOME RAIN, DEPENDING ON THE ULTIMATE
TRACK AND OF COURSE TEMPS.  FOR NRN AND WRN AREAS, ITS ALL SNOW.

THIS SYS MOVES BY AND COLD HIGH PRESSURE BUILDS BACK IN BRINGING
DRY AND BELOW NRML TEMPS THRU THE END OF THE WEEK. A WK CDFNT WILL
PASS TO THE N WED NIGHT BUT SHUD BE DRY, EXCEPT PSBLY OVER NWRN
AREAS.

TEMPS LOOK TO BE BELOW NRML THRU THE PD. THE MEX GUID APPEARED TOO
WARM AS THE AMS IS ANOMALOUSLY COLD FOR THIS TIME OF YEAR, AS IT
IS BIASED TWD CLIMATOLOGY. HOWEVER, WITH MUCH OF THE SNOW COVER
GONE FROM THE I-95 CORRIDOR S AND E IT SEEMS LIKE WITH EACH RUN
ITS TEMPS ARE GETTING A TAD WARMER. PERHAPS IT IS ONTO SOMETHING?
FOR NOW HAVE UNDERCUT MOST BY AT LEAST SEVERAL DEGREES.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

NO SIGNIFICANT PROBLEMS ARE EXPECTED FOR AVIATION INTERESTS. HIGH
PRESSURE WILL REMAIN TO THE SOUTH WHILE DEEP LOW PRESSURE MOVES
ACROSS SRN CANADA. A DECENT PRESSURE GRADIENT WILL KEEP SOME GUSTY
WINDS OVER THE AREA THIS AFTERNOON, BEFORE DIMINISHING OVERNIGHT.
WINDS WILL BE LIGHT ON SUNDAY MORNING. SKY COVER WILL BE CLR INTO
THE EARLY EVENING, THEN AN INCREASE IN HIGH CLOUDS OVERNIGHT. SUNDAY
WILL FEATURE BKN/OVC HIGH AND MID LEVEL CLOUDINESS AS A SHORT WAVE
AND SOME MID LEVEL MOISTURE ARRIVE OVER THE AREA. NO PCPN IS
EXPECTED THRU 00Z MON.

OUTLOOK...
SUN NIGHT...CONDITIONS LOWERING TO MVFR IN LIGHT RAIN. THE LIGHT
RAIN MAY MIX WITH OR CHANGE TO WET SNOW BEFORE ENDING, ESPECIALLY
N AND W. SOME LIGHT ACCUMS PSBL, ESPECIALLY NA ND W.
LOW TO MDT CONFIDENCE.

MON-MON NIGHT ...VFR. A GUSTY WEST WIND ON MON.  HIGH CONFIDENCE

TUE...WK SYS WILL CROSS THE AREA AND COULD TRIGGER SOME SNOW,
MAINLY W. IF THIS OCCURS CIGS/VSBYS WOULD BE REDUCED. LOW
CONFIDENCE.

TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING INTO THE IFR
RANGE IN SNOW. AS LOW PRESSURE OFF THE COAST COULD IMPACT THE
REGION.  A GUSTY NORTHEAST WIND IS POSSIBLE ON TUESDAY NIGHT
BECOMING NORTH THEN NORTHWEST ON WEDNESDAY. WIND COULD GUST 25 TO
30 KT.   LOW CONFIDENCE.

THU...HIGH PRESURE BUILDS BACK IN BEHIND THE DEPARTING LOW. VFR.
MDT TO HIGH CONFIDENCE. GUSTY W WIND 20 TO 25 KT.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO MOVE WELL SOUTH OF THE WATERS TONIGHT
AND SUNDAY. IN THE MEANTIME, STRONG LOW PRESSURE WILL MOVE ACROSS
SOUTHERN CANADA. THESE TWO FEATURES WILL KEEP A DECENT PRESSURE
GRADIENT ACROSS THE WATERS. THE WARMER AIR ATOP THE COLDER WATERS
WILL PREVENT DECENT MIXING HOWEVER. THIS WILL LIKELY PREVENT ANY
SIGNIFICANT WINDS/SEAS ON THE WATERS IN THE SHORT TERM, SO NO FLAGS
WILL BE NEEDED. A COLD FRONT WILL APPROACH FROM THE WEST LATER
SUNDAY, SO WINDS WILL TENS TO SHIFT MORE WRLY BY SUN AFTERNOON. SEAS
WILL BE MOSTLY 3 TO 4 FT ON THE OCEAN AND 1-3 FT OVER DEL BAY.

OUTLOOK...
EARLY SUNDAY NIGHT...NO MARINE HEADLINES ARE ANTICIPATED.

LATE SUN NIGHT THROUGH EARLY MON NIGHT...SCA CONDS ARE EXPECTED.
ISOLATED GALE FORCE GUSTS ARE POSSIBLE ON MON.

LATE MON NIGHT INTO EARLY TUE NIGHT....NO MARINE HEADLINES ARE
ANTICIPATED.

LATE TUESDAY NIGHT AND THU...SCA LIKELY AND GALE FORCE WINDS ARE
PSBL DEPENDING ON THE DEVELOPMENT AND TRACK OF A COASTAL LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...NIERENBERG
AVIATION...NIERENBERG/O'HARA
MARINE...NIERENBERG/O'HARA
Hazardous weather outlook, Feb 22, 4:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EST SAT FEB 22 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-232115-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
410 PM EST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COASTAL STORM MAY BRING SOME SNOW OR MIXED PRECIPITATION FOR
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-232115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
410 PM EST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COASTAL STORM MAY BRING GALE FORCE WINDS FOR LATE TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
February 22, 5:00 PM EST to February 24, 8:30 PM EST
Where
Somerset County, 0.61 mi SSE of Griggstown to 1.15 mi ESE of Griggstown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.441, -74.618

The Millstone River at Griggstown was above its 10 foot flood stage from 5 p.m. EST on the 22nd through 830 p.m. EST on the 24th. It crested at 10.64 feet at 4 a.m. EST on the 23rd. The Griggstown Causeway was closed. While it rained on the 21st, the majority of the flooding was due to the melting snow.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503028.